MAUDE Adverse Event Report: THE SPECTRANETICS CORPORATION SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION

THE SPECTRANETICS CORPORATION SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Model Number 560-011
Medical Device Problem Codes Failure to Cut (2587); Mechanics Altered (2984)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient's date of birth unavailable.Device evaluation: the tightrail sub-c device was returned and evaluated by a cross functional team on 24 february 2021.The team observed a slight bend to the shaft and an unknown metal object sticking out from the distal tip of the device's shaft.Heavy biologics were present throughout the shaft but there was no observed damage to the internal mechanism that would have prevented the device from rotating or causing the unknown object to become stuck.While attempting to manually actuate the drive shaft, the blades would rotate slightly but resistance was felt.The device was cleaned and sent for x-ray to identify the metal object protruding from the distal end of the device.On 09 march 2021, x-ray photos confirmed a fragment of the lld and a portion of the lead remained inside the shaft of the device.An additional evaluation took place on 24 march 2021.While cutting the tightrail shaft to determine how the fragmented lead and lld got stuck, the team determined there was blockage due to calcification/biologics, suture, and fragment of the lead and lld.This filled the entire inner diameter of device and was the cause of the experienced failure.The portion of the lld and portion of the lead present within the tightrail sub-c device prevented the tightrail sub-c device from rotating.Because there was no alleged malfunction of the lld by the physician or explanation of a broken lead, it was believed the physician was not aware this event occurred.The team determined there was no malfunction of the tightrail sub-c device that would cause or contribute to the damage to the lead or lld.Additionally, there was no alleged malfunction of the lld by the user nor was there any damage observed to the lld that would indicate a design or production related failure of the device.This event has been determined to be an unintended use error.(b)(4).
 
Event or Problem Description
A philips representative was informed on 20 nov 2020 that on (b)(6) 2021, a lead extraction procedure commenced to remove 3 leads due to the patient needing an mri.According to the report, the physician started to extract the first of 3 pacemaker leads with a spectranetics 14f glidelight laser sheath.However, no progress was made in the subclavian vein because the vegetation was too hard.He then decided to use a spectranetics 11f tightrail sub-c rotating dilator sheath.Per report, he started to cut with the tightrail sub-c sheath and pulled the handle about 4 times.He felt that there was no rotation at the tip of the tightrail sub-c sheath and he pulled it back.He then pulled the handle again and it worked.He felt the blades were rotating, so he continued cutting the vegetation.After 3 times pulling the handle there was again no rotation from the blades.He decided to then take the tightrail sub-c sheath outside of the vein.He flushed the device and tried again outside the patient to rotate the blades, and it worked.Again he pushed the tightrail sub-c sheath into the vein and started to cut.After 4 times pulling the handle again the blades did not rotate.He took the device out of the patient and used the glidelight device again and finally successfully extracted the first lead.He flushed the tightrail sub-c sheath again and started to extract the second lead.Again, after a few tries the blades did not rotate.A repetition of flushing and attempts to rotate the blades followed.Finally he successfully extracted the second lead with the glidelight device.The same procedure happened with the 3rd lead.Finally he successfully extracted the lead with the glidelight 14f laser sheath.The procedure was completed successfully with no reported patient harm.When the complaint was initially reported, there was a reported malfunction of the tightrail sub-c sheath, but there was no evidence of a reportable event.However, after a lengthy delay in receiving the device due to covid restrictions, the device was returned to the manufacturer on 23 feb 2021 for evaluation and on 09 mar 2021, after an x ray confirmed there was a portion of a spectranetics lead locking device (lld) and a portion of a lead present within the tightrail sub-c sheath, this became a reportable event due to the potential for serious injury with recurrence.The device evaluation is captured in section h10.Please reference mdr 1721279-2021-00053 which captures the portion of the lld which was discovered within the tightrail sub-c device and with recurrence, could cause or contribute to an injury.
 
Additional Manufacturer Narrative
H6): added codes: 777, 4721, and 2199.Corrected data: in the initial mdr, component code 4723 was listed in h11.However with subsequent review of the component codes, 4721 most accurately describes one of the components involved.

Brand Name
SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH
Common Device Name
DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Manufacturer (Section D)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
MDR Report Key11628162
Report Number1721279-2021-00052
Device Sequence Number3898397
Product Code DRE
UDI-Device Identifier00813132022792
UDI-Public(01)00813132022792(17)220519(10)FRP20E18A
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K161333
Number of Events Summarized123
Summary Report (Y/N)Y
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/19/2021
Device Model Number560-011
Device Catalogue Number560-011
Device Lot NumberFRP20E18A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/23/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/09/2021
Supplement Date Received by Manufacturer06/06/2021
Initial Report FDA Received Date04/07/2021
Supplement Report FDA Received Date06/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MEDTRONIC LV LEAD MODEL UNKNOWN; MEDTRONIC RA PACING LEAD MODEL UNKNOWN; MEDTRONIC RV PACING LEAD MODEL UNKNOWN; SPECTRANETICS 14F GLIDELIGHT LASER SHEATH; SPECTRANETICS CVX-300 EXCIMER LASER SYSTEM; SPECTRANETICS LEAD LOCKING DEVICES; MEDTRONIC LV LEAD MODEL UNKNOWN; MEDTRONIC RA PACING LEAD MODEL UNKNOWN; MEDTRONIC RV PACING LEAD MODEL UNKNOWN; SPECTRANETICS 14F GLIDELIGHT LASER SHEATH; SPECTRANETICS CVX-300 EXCIMER LASER SYSTEM; SPECTRANETICS LEAD LOCKING DEVICES
Outcome Attributed to Adverse Event Other;
Patient Age50 YR
Patient Weight100